Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 121, NWS Omaha, NE

June 11, 2018Cass County, Douglas County, Sarpy County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 11, 2018, 4:50 PM CDT for Cass County, Douglas County, Sarpy County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2018, 4:50 PM CDT (21:50 UTC)
Expired
Jun 11, 2018, 5:30 PM CDT
In force
40 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cass County, NE, Douglas County, NE, Sarpy County, NE

The radar

The Omaha radar (KOAX), 31 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:42 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 312 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
463 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:25 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 11, 3:25 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
325 PM CDT Mon Jun 11 2018

.UPDATE...
Issued at 318 PM CDT Mon Jun 11 2018

Afternoon monitoring continues. Per latest radar imagery, the
surface cold front is now through Wayne, Columbus and York. We
continue to watch the warm front closely as it extends from near
Blair eastward along I-80 in Iowa per satellite imagery and sfc
observations. Convection continues to bubble along this boundary
in western Iowa and will continue to monitor this closely as
backed surface winds enhance low-level hodographs indicating more
tornadic potential in this area. In addition, capping inversion
should continue to erode across eastern Nebraska this afternoon
with steepening mid- level lapse rates spreading overhead.

&&

.SHORT TERM...(Tonight through Thursday)
Issued at 212 PM CDT Mon Jun 11 2018

Main forecast concern is centered around convection this
afternoon/evening.

18Z subjective surface analysis shows a surface cold front extending
southeast from southeastern SD to Grand Island to central KS. As
this cold front continues to push southeast, thunderstorm
initiation is expected along and near the front by mid-afternoon
and storms are expected to continue to drift southeast into the
evening once a fairly decent capping inversion per 19z observed
OAX sounding erodes. A warm/moist airmass in place ahead of the
surface boundary, where surface dewpoints have increased into the
lower to mid 70s, combined with warm temperatures in the upper 80s
to lower 90s, has led to SBCAPE values around 3000-4500 J/kg.
Cooling aloft is expected later this afternoon as a subtle
shortwave trough drives east leading to steepening mid-level lapse
rates through peak heating. All modes of severe wx are possible
despite modest deep layer wind shear.

Activity should move southeast of the CWA by 03-04Z with cooler
and drier conditions behind it. Overnight lows across the area
will range from the low 50s in our north to the low 60s in our
south. Cool and dry conditions are expected Tuesday with southerly
low level flow returning by Wednesday. Instability axis will
remain to our west across central Nebraska/central South Dakota
into Wednesday night. Strong nocturnal low-level jet should allow
convection to commence to our west overnight in the instability
axis and spread east by Thursday morning ahead of a small mid-
level shortwave trough.

.LONG TERM...(Thursday night through Monday)
Issued at 212 PM CDT Mon Jun 11 2018

Southwest flow aloft is expected to begin Thursday as an upper
trough digs across the western states.  This should push high temps
Fri-Sat into the mid-upper 90s. Monsoonal moisture from a tropical
system currently off the Baja will spread northeast into the
Northern Plains, keeping the axis well to our west through the
weekend. A Northern Plains shortwave interacting with this moisture
is progged to push a cold front into the Central Plains late in the
weekend into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1213 PM CDT Mon Jun 11 2018

VFR conditions through most of the period, although there may be a
period of MVFR ceilings at KOMA 08-14z. Otherwise, thunderstorm
development at KOMA/KLNK is the primary concern, with strong and
possibly severe storms expected 22-24z, with a couple more storms
possible 00-02z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

UPDATE...Kern
SHORT TERM...Kern
LONG TERM...Kern
AVIATION...DeWald
Hazardous weather outlook, Jun 11, 4:43 PM CDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
443 PM CDT Mon Jun 11 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-121145-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
443 PM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

Severe thunderstorms are likely this evening across much of
eastern Nebraska and southwest Iowa as a cold front sweeps through
the area. Very large hail, damaging wind gusts and isolated
tornadoes are possible through 9 pm.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

The next decent chance for thunderstorms will come Wednesday
night, with off-and-on storm chances Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will likely be needed through the
evening.

In the hours before

Special weather statement, Jun 11, 11:33 AM CDT, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1133 AM CDT MON JUN 11 2018

IAZ080-111645-
Montgomery IA-
1133 AM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTGOMERY COUNTY
UNTIL 1145 AM CDT...

At 1132 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Elliott, or 15 miles northwest of Corning, moving east
at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Grant.

LAT...LON 4104 9506 4116 9506 4116 9493 4102 9493
TIME...MOT...LOC 1632Z 263DEG 37KT 4114 9496

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:31 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge44 min
Jun 11, 4:36 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston39 min
Jun 11, 5:08 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge, Washington52 min
Jun 11, 5:15 PM CDTTornado WarningOAXDodge, Saunders30 min
Jun 11, 5:24 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy51 min
Jun 11, 5:28 PM CDTTornado WarningOAXCass, Sarpy32 min
Jun 11, 5:32 PM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders, Washington43 min
Jun 11, 5:44 PM CDTAreal Flood AdvisoryOAXSarpy3 hr
Jun 11, 6:00 PM CDTTornado WarningOAXCass30 min
Jun 11, 6:13 PM CDTAreal Flood AdvisoryOAXCass, Sarpy3 hr
Jun 11, 6:13 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy, Saunders62 min
Jun 11, 6:26 PM CDTTornado WarningOAXCass49 min
Jun 11, 6:31 PM CDTFlash Flood WarningOAXCass, Sarpy113 min
Jun 11, 6:35 PM CDTSevere Thunderstorm WarningOAXCass, Gage, Johnson, Lancaster, Nemaha, Otoe55 min
Jun 11, 6:40 PM CDTTornado WarningOAXCass, Otoe23 min
Jun 11, 6:58 PM CDTTornado WarningOAXOtoe32 min
Jun 11, 11:33 AM CDTSpecial Weather StatementOAXMontgomery12 min
Jun 11, 5:46 PM CDTSevere Thunderstorm WarningOAXMontgomery, Pottawattamie, Shelby44 min
Jun 11, 6:21 PM CDTSevere Thunderstorm WarningOAXHarrison39 min
Jun 11, 6:28 PM CDTSevere Thunderstorm WarningOAXPottawattamie47 min
Jun 11, 6:51 PM CDTTornado WarningOAXPottawattamie12 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.